Medicine safety update
Medicines Safety Update
- Aust Prescr 2014;37:168-71
- 3 February 2014
Medicines Safety Update is the medicines safety bulletin of the Therapeutic Goods Administration (TGA)
Postmarketing reports of QT prolongation associated with quetiapine treatment have occurred not only in the context of overdose, but also with concomitant illness and in patients taking other drugs known to cause electrolyte imbalances or increase the QT interval.
Quetiapine, which is marketed as Seroquel and multiple generics, is an atypical antipsychotic drug indicated for the treatment of schizophrenia and bipolar disorder.
TGA investigations found that, while the Australian Product Information (PI) had a precaution for use with cardiovascular disease, family history of QT prolongation, congenital long QT syndrome, congestive heart failure, heart hypertrophy, hypokalaemia and hypomagnesaemia, it did not specifically state the need to avoid use in circumstances that may increase the occurrence of torsades de pointes and/or sudden death.
The PI for quetiapine products now advises, particularly in elderly patients, to avoid concomitant treatment with antipsychotics and other drugs that are known to prolong the QT interval. These include:
The updated information also advises that quetiapine should be avoided in circumstances that may increase the risk of torsades de pointes and/or sudden death, including a history of cardiac arrhythmias, hypokalaemia or hypomagnesaemia, and congenital prolongation of the QT interval.
Additionally, the PI has also been updated to include further information about the risk of:
Over the 13 years that quetiapine has been registered in Australia, from March 2000 to August 2013, there have been a total of 807 adverse event reports made to the TGA relating to its use. Of those reports, 23 involved QT prolongation. More than half involved concomitant drugs that can increase the QT interval.
There were two reports of cardiac arrest in which QT prolongation was also noted, and another report of fatal cardiac arrest in which QT prolongation was not reported. Meanwhile there was one report of torsades de pointes, associated with hypokalaemia and hypomagnesaemia.
Health professionals are encouraged to review the latest PI for quetiapine and particularly the updated information regarding QT prolongation, VTE, akathisia and neutropenia in the precautions section.
Quetiapine treatment in combination with antipsychotics and other drugs that are known to prolong the QT interval should be avoided, particularly in elderly patients.
Health professionals are reminded that bioCSL Fluvax is registered for use in children from the age of 5 years and should not be used in children under 5 years of age. Additionally, bioCSL Fluvax should only be used in children aged 5 to under 9 years based on careful consideration of potential benefits and risks in the individual child. This information is reinforced in the black box warning (Fig. 1) in the Product Information.
During the 2010 influenza season, an excess number of febrile reactions and febrile convulsions occurred in children under 5 years of age after immunisation with bioCSL Fluvax. As a result, the approved indication for bioCSL Fluvax was changed.
The TGA also advises health professionals to avoid using ‘Fluvax’ as a generic term for influenza vaccine to minimise the potential for confusion.
While some errors are still occurring, actions taken to ensure the safe use of bioCSL Fluvax in children have been effective in significantly reducing the number of cases of incorrect administration. In 2013, there were 43 confirmed cases of children under 5 years of age being given bioCSL Fluvax out of 48 361 influenza vaccines recorded on the Australian Childhood Immunisation Register in this same age group. This compares to 115 confirmed reports in 2012.
Safety initiatives undertaken during 2013 included:
The TGA received no reports of adverse events involving the administration of bioCSL Fluvax to a child under 5 years of age during 2013. Similarly, no additional safety concerns were detected by two enhanced influenza adverse events surveillance projects funded by the Department of Health.
In addition to actions taken in 2013, this year bioCSL Fluvax will have warnings on both sides of the packaging and a safety message will be included in the Influenza Specialist Group communication materials. Online learning tools for immunisation providers are also being developed by bioCSL.
The TGA draws on the expertise of highly qualified health professionals from around Australia to help it regulate medicines and other therapeutic goods.
Health professionals with a broad range of skills and experience are appointed to the TGA’s various statutory advisory committees. They provide independent advice regarding medicines, vaccines, biologicals and medical devices.
One such expert advisory committee is the Advisory Committee on the Safety of Medicines (ACSOM). This committee serves to advise and make recommendations to the TGA on:
The ACSOM may also provide advice to the TGA on other matters related to the detection, assessment, understanding and prevention of adverse events, and any other matters referred to it.
A major role for this committee is to provide advice on the quality and appropriateness of Risk Management Plans for high-risk medicines (such as those from a new class), which are designed to define and proactively manage risks relating to a medicine over its entire lifecycle.
The TGA regularly seeks expressions of interest from people interested in joining expert advisory committees. By serving as a member of one of these committees, you can help the TGA to effectively regulate increasingly complex therapeutic goods to protect the continuing health and safety of all Australians.
For further information visit the TGA website.
What to report? You don't need to be certain, just suspicious!
|The TGA encourages the reporting of all suspectedadverse reactions to medicines, including vaccines, over-the-counter medicines, herbal, traditional or alternative remedies. We particularly request reports of:
Medicines Safety Update is aimed at health professionals. It is intended to provide practical information to health professionals on medicine safety, including emerging safety issues. The information in Medicines Safety Update is necessarily general and is not intended to be a substitute for a health professional's judgment in each case, taking into account the individual circumstances of their patients. Reasonable care has been taken to ensure that the information is accurate and complete at the time of publication. The Australian Government gives no warranty that the information in this document is accurate or complete, and shall not be liable for any loss whatsoever due to negligence or otherwise arising from the use of or reliance on this document.
© Commonwealth of Australia 2016.
This work is copyright. You may reproduce the whole or part of this work in unaltered form for your own personal use or, if you are part of an organisation, for internal use within your organisation, but only if you or your organisation do not use the reproduction for any commercial purpose and retain this copyright notice and all disclaimer notices as part of that reproduction. Apart from rights to use as permitted by the Copyright Act 1968 or allowed by this copyright notice, all other rights are reserved and you are not allowed to reproduce the whole or any part of this work in any way (electronic or otherwise) without first being given specific written permission from the Commonwealth to do so. Requests and inquiries concerning reproduction and rights are to be sent to the TGA Copyright Officer, Therapeutic Goods Administration, PO Box 100, Woden ACT 2606 or [email protected].